Alert archive / Illinois / Flash Flood Warnings in 2017

Flash Flood Warning 23, NWS Paducah, KY

April 30, 20177 counties in Illinois

NWS Paducah, KY issued this flash flood warning at Apr 30, 2017, 9:16 AM CDT for 7 counties in Illinois. It was in force for 8 hr. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 30, 2017, 9:16 AM CDT (14:16 UTC)
Expired
Apr 30, 2017, 5:45 PM CDT
In force
8 hr
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Flood severity
None

Counties Edwards County, IL, Hamilton County, IL, Jefferson County, IL, Perry County, IL, Wabash County, IL, Wayne County, IL, White County, IL

The radar

The Evansville,IN radar (KVWX), 50 km from the middle of the area, began a volume at 14:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 30, 11:06 AM CDTHEAVY RAIN 2.42Mount Vernon, IL24 HOUR TOTAL ENDING AT 700 AM
Apr 30, 11:06 AM CDTHEAVY RAIN 33 Se Coulterville, IL24 HOUR TOTAL ENDING AT 700 AM
Apr 30, 11:40 AM CDTFLOODCrossville, ILCREEK IN CROSSVILLE QUICKLY BEGINNING TO OVERTOP ITS BANKS.
Apr 30, 4:11 PM CDTHEAVY RAIN 4.83 S Dix, ILRAINFALL COLLECTED FROM FRIDAY AFTERNOON UNTIL PRESENT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 2.3 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2017-04-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2017-04-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 105 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
592 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
105 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

935 
WGUS53 KPAH 301416
FFWPAH
ILC047-065-081-145-185-191-193-301815-
/O.NEW.KPAH.FF.W.0023.170430T1416Z-170430T1815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Paducah KY
916 AM CDT SUN APR 30 2017

The National Weather Service in Paducah has issued a

* Flash Flood Warning for...
  Northern Perry County in south central Illinois...
  White County in southeastern Illinois...
  Wayne County in south central Illinois...
  Wabash County in southeastern Illinois...
  Jefferson County in south central Illinois...
  Edwards County in southeastern Illinois...
  Northern Hamilton County in south central Illinois...

* Until 115 PM CDT

* At 915 AM CDT, trained weather spotters reported thunderstorms 
  producing heavy rain across the warned area. 5 miles southwest of 
  Mount Vernon...spotters report creeks and streams starting to come 
  out of their banks, with 4.3 inches having fallen overnight, and 
  at least another inch coming soon. As a result, Flash flooding is 
  expected to begin shortly.

* Some locations that will experience flooding include...
  Mount Vernon, Mount Carmel, Pinckneyville, Carmi, Fairfield,
  Albion, Grayville, Lancaster, Norris City, Wayne City, West Salem,
  New Harmony, Crossville, Woodlawn, Bluford, Cisne, Tamaroa,
  Enfield, Parkersburg and Ina.

LAT...LON 3857 8765 3851 8765 3847 8775 3828 8784
      3830 8793 3824 8797 3826 8799 3816 8791
      3807 8797 3805 8804 3790 8803 3791 8838
      3818 8837 3804 8960 3822 8959 3821 8915
      3847 8915 3847 8870 3861 8869

$$
1 follow-up statement
979 
WGUS53 KPAH 301735
FFWPAH
ILC047-065-081-145-185-191-193-302245-
/O.EXT.KPAH.FF.W.0023.000000T0000Z-170430T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Paducah KY
1235 PM CDT SUN APR 30 2017

The National Weather Service in Paducah has extended the

* Flash Flood Warning for...
  Northern Perry County in south central Illinois...
  White County in southeastern Illinois...
  Wayne County in south central Illinois...
  Wabash County in southeastern Illinois...
  Jefferson County in south central Illinois...
  Edwards County in southeastern Illinois...
  Northern Hamilton County in south central Illinois...

* Until 545 PM CDT

* At 1234 PM CDT, trained weather spotters reported upwards to 4 
  inches across portions of the warned area had already fallen. 
  Spotters also reported creeks and streams still at or above 
  bankfull in some locations, with numerous reports of flooded 
  roadways still ongoing. Given continuing rainfall, and a threat of 
  heavy rain still forecast, the flash flood warning has been 
  extended through the remainder of the afternoon into the early 
  evening hours.

* Some locations that will experience flooding include...
  Mount Vernon, Mount Carmel, Pinckneyville, Carmi, Fairfield,
  Albion, Grayville, Lancaster, Norris City, Wayne City, West Salem,
  New Harmony, Crossville, Woodlawn, Bluford, Cisne, Tamaroa,
  Enfield, Parkersburg and Ina.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3857 8765 3851 8765 3847 8775 3828 8784
      3830 8793 3824 8797 3826 8799 3816 8791
      3807 8797 3805 8804 3790 8803 3791 8838
      3818 8837 3804 8960 3822 8959 3821 8915
      3847 8915 3847 8870 3861 8869

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at Apr 30, 6:38 AM CDT, 2 hours 38 minutes earlier.

Area forecast discussion, Apr 30, 6:38 AM CDT, 2 hours 38 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
638 AM CDT Sun Apr 30 2017

.UPDATE...
Updated aviation section for 12z taf issuance

&&

.SHORT TERM...(Today through Tuesday night)
Issued at 400 AM CDT Sun Apr 30 2017

Large MCS over Missouri and Arkansas has spread quickly eastward
at 50 knots into southern IL and western KY early this morning.
This rapid movement was not forecast by any of the models.
Isolated damaging winds along the leading edge have prompted the
issuance of a few warnings overnight. A large area of stratiform
rain has encompassed areas of southeast Missouri and southern
Illinois that have been deluged with 4 to 9 inches over the past
couple days. Therefore, a serious flood situation has evolved. A
record flood crest is predicted on the Current River in the Ozark
foothills, and the river is already within a foot of that record.

Fortunately, today is the final day of the MCS train. A cold front
will sweep east across the region late this afternoon and this
evening. Some showers and isolated storms may linger much of the
night in the Pennyrile region of west Kentucky. Cooler air will
arrive, with lows around 50 tonight. The dry air will hang on
through Tuesday. It will be noticeably cooler Monday, with highs
60 to 65 under lots of wrap-around low clouds beneath the
occluding low to our north. Temps will rebound into the 70's on
Tuesday as plenty of sun returns.

.LONG TERM...(Wednesday through Saturday)
Issued at 400 AM CDT Sun Apr 30 2017

Another storm system will affect our region on Wednesday and
Wednesday night. Rainfall amounts should not compare to the
excessive amounts over the past couple of days. However, they will
be hydrologically significant. WPC guidance for Wednesday and
Thursday indicates storm totals of 1 to 2 inches. It appears we
will be on the cool and stable side of this low, which will track
eastward across Tennessee. Although some isolated elevated
convection is possible, there is not expected to be a repeat of
MCS activity, which often dumps prolific rainfall amounts on our
region. Highs may end up below model guidance if widespread rain
materializes. At this time, the forecast calls for highs mainly in
the 60's both days.

Friday into Saturday, mainly dry conditions are expected as the
low tracks away from our region. However, some lingering isolated
showers are possible in the cool and unstable cyclonic flow.
Temperatures will remain cool, although increasing sunshine will
make 70 degrees attainable by Saturday.

&&

.AVIATION...
Issued at 638 AM CDT Sun Apr 30 2017

Main forecast issue is timing the periods of heaviest rain and
thunderstorms today. Radar indicates widespread rain and
thunderstorms extending back into the Ozarks of Missouri and
Arkansas. Movement is more toward the north than the east, which
suggests any improvement will be slow to occur today. In fact,
periods of ifr appear increasingly likely. The duration and timing
of ifr conditions is not certain enough to include in tafs at this
time. Winds will become gusty from the south today.

Generally improving conditions are expected tonight in the wake of a
cold front. Vfr conditions are expected at all sites. Winds will
shift into the southwest tonight as skies clear.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Flash Flood Watch through late tonight for ILZ075>078-080>094.

MO...Flash Flood Watch through late tonight for MOZ076-086-087-100-
     107>112-114.

IN...Flash Flood Watch through late tonight for INZ081-082-085>088.

KY...Flash Flood Watch through late tonight for KYZ001>005-014-018-
     019.

&&

SHORT TERM...MY
LONG TERM...MY
AVIATION...MY
Hazardous weather outlook, Apr 30, 4:40 AM CDT, 4 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
440 AM CDT Sun Apr 30 2017

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-010945-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
440 AM CDT Sun Apr 30 2017

...Serious flood situation continues to unfold across southeast
Missouri and southern Illinois...

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

Widespread moderate to heavy rainfall amounts are expected again
today, which will aggravate ongoing major flooding conditions
across southeast Missouri and southern Illinois. A Flash Flood
Watch remains in effect through late tonight for southeast
Missouri, southern Illinois, southwest Indiana, and several
counties in western Kentucky that border those states. Please
refer to the Flash Flood Watch for more details.

There is also a slight risk of severe thunderstorms today into
this evening. The primary hazard will be isolated damaging winds.
A brief tornado or two is possible, along with isolated large
hail.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Widespread rainfall is expected Wednesday into Thursday. At this
time, rainfall totals are forecast to average one to two inches.
This rainfall will likely slow the recession of floodwaters from
this weekends very heavy rain. Isolated thunderstorms are also
possible with this system, but they are not expected to be
severe. However, thunderstorms could produce locally heavy
rainfall that might produce flash flooding given the saturated
ground in some areas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested today or early tonight for
thunderstorms. Spotters are requested to report any flooding
conditions or excessive rainfall amounts.

York

In the hours before

Local storm report, Apr 30, 7:19 AM CDT, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
719 AM CDT SUN APR 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0628 AM     FLOOD            JOHNSTON CITY           37.82N 88.93W
04/30/2017                   WILLIAMSON         IL   LAW ENFORCEMENT

            HIGHWAY 37 IS CLOSED SOUTH OF TOWN. IN ADDITION A COUPLE
            OF COUNTY ROADS ARE STILL CLOSED DUE TO HIGH WATER.

&&

DRS
Local storm report, Apr 30, 7:23 AM CDT, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
723 AM CDT SUN APR 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 AM     FLOOD            DU QUOIN                38.00N 89.24W
04/30/2017                   PERRY              IL   LAW ENFORCEMENT

            EAST PARK STREET ROAD IS CLOSED FROM EAST OF DU QUOIN TO
            THE FRANKLIN COUNTY LINE. IN ADDITION A PORTION OF KIMMEL
            ROAD IS CLOSED JUST EAST OF HIGHWAY 51 APPROXIMATELY 3
            MILES NORTH OF DU QUOIN.

&&

DRS
Local storm report, Apr 30, 7:42 AM CDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
742 AM CDT SUN APR 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       JACKSON                 37.38N 89.65W
04/30/2017  M3.92 INCH       CAPE GIRARDEAU     MO   CO-OP OBSERVER

            SINCE 7 AM SATURDAY MORNING.

&&

DLL
Local storm report, Apr 30, 7:45 AM CDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
745 AM CDT SUN APR 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 AM     FLASH FLOOD      7 W POPLAR BLUFF        36.76N 90.53W
04/30/2017                   BUTLER             MO   LAW ENFORCEMENT

            KANE CREEK HAS FLOODED AND RESULTED IN SWIFTLY FLOWING
            WATER OVER A PORTION OF M HIGHWAY NEAR STRINGTOWN.

&&

DRS
Local storm report, Apr 30, 8:34 AM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
834 AM CDT SUN APR 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       SIKESTON                36.88N 89.58W
04/30/2017  M2.40 INCH       SCOTT              MO   CO-OP OBSERVER

            SINCE 7 AM SATURDAY MORNING

&&

DLL
Local storm report, Apr 30, 9:15 AM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
915 AM CDT SUN APR 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     HEAVY RAIN       5 SW MOUNT VERNON       38.27N 88.98W
04/30/2017  M4.30 INCH       JEFFERSON          IL   TRAINED SPOTTER

            MEASURED 4.3 INCHES OF RAIN OVERNIGHT.

&&

DB

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 29, 7:04 PM CDTFlash Flood WarningPAHFranklin, Jackson, Johnson, Perry, Union, Williamson12 hr
Apr 29, 8:02 PM CDTFlash Flood WarningPAHAlexander12 hr
Apr 29, 8:31 PM CDTFlash Flood WarningPAHGallatin, Hamilton, Hardin, Pope, Saline, White4 hr
Apr 29, 9:50 PM CDTFlash Flood WarningPAHAlexander, Johnson, Pulaski, Union3 hr
Apr 30, 12:59 AM CDTFlash Flood WarningPAHGallatin, Hamilton, Hardin, Pope, Saline, White6 hr
Apr 30, 3:21 AM CDTSevere Thunderstorm WarningPAHAlexander, Jackson, Pulaski, Union24 min
Apr 30, 3:34 AM CDTSevere Thunderstorm WarningPAHMassac, Pope, Pulaski22 min
Apr 30, 6:52 AM CDTFlash Flood WarningPAHAlexander, Franklin, Hamilton, Jackson, Johnson, Perry and 3 more11 hr
Apr 30, 6:59 AM CDTFlash Flood WarningPAHJackson11 hr
Apr 30, 9:04 AM CDTAreal Flood AdvisoryPAHAlexander, Johnson, Massac, Pope, Pulaski4 hr
Apr 30, 10:41 AM CDTFlash Flood WarningPAHHardin, Johnson, Massac, Pope, Saline8 hr
Apr 30, 11:52 AM CDTFlash Flood WarningPAHGallatin, Hardin3 hr
Apr 30, 1:25 PM CDTSpecial Weather StatementPAHMassac, Pulaski35 min
Apr 30, 1:33 PM CDTRiver Flood WarningPAHMassac, Pope17 days
Apr 30, 3:03 PM CDTAreal Flood AdvisoryPAHGallatin3 hr
Apr 30, 5:31 PM CDTAreal Flood WarningPAHJackson12 hr
Apr 30, 5:40 PM CDTAreal Flood WarningPAHEdwards, Franklin, Hamilton, Jackson, Jefferson, Perry and 5 more12 hr
Apr 30, 5:47 PM CDTAreal Flood WarningPAHJohnson, Massac, Pope, Union12 hr

Nearby

Flash Flood Warnings in Illinois, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.